Tennessee, 2014

Damaging Wind in Tennessee, July 24, 2014

July 24, 2014 · NWS MRX · 1 event in 1 county or zone

Surface low pressure advanced through the Southern Appalachian Region while pulling a weak cool front into the area. An isolated severe thunderstorm developed in an air mass characterized by weak to moderate instability along with weak wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Surface low pressure advanced through the Southern Appalachian Region while pulling a weak cool front into the area. An isolated severe thunderstorm developed in an air mass characterized by weak to moderate instability along with weak wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 1:39 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 24, 1:39 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT THU JUL 24 2014

.SHORT TERM (TONIGHT AND TOMORROW)...DRY AIR WILL MOVE IN BEHIND
THE COLD FRONT...WITH CLEARING SKIES THROUGH FRIDAY. ENOUGH LOW
LEVEL MOISTURE WILL REMAIN FOR PATCHY FOG IN THE EARLY MORNING
THROUGHOUT THE AREA. OTHERWISE...TEMPERATURES WILL BE NEAR NORMAL
FOR THIS TIME OF YEAR.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...THE FORECAST AREA
SHOULD ENJOY A DRY START TO THE WEEKEND ON SATURDAY BUT THE WEATHER
BECOMES UNSETTLED BY SUNDAY AS ANOTHER STRONG SHORT WAVE TROUGH
DROPS SOUTHEAST OUT OF CANADA. RISING MOIST AIR AHEAD OF THE SYSTEM
WILL LEAD TO INCREASING POPS FOR CONVECTION SUNDAY INTO SUNDAY
NIGHT AS SHOWERS AND THUNDERSTORMS ERUPT ALONG THE PRE-FRONTAL
TROUGH. ADDITIONAL SHOWERS AND POSSIBLY SOME THUNDER WILL PUSH
THROUGH JUST AHEAD OF THE ACTUAL COLD FRONT MONDAY MORNING. HELD
ONTO SOME CHANCE POPS FOR A SHOWER OR THUNDERSTORM LATER MONDAY
INTO MONDAY NIGHT AS MODELS INDICATE SOME TRAILING MOISTURE AND
ENERGY BUILDS INTO THE BACK SIDE OF THE AMPLIFIED EASTERN U.S.
TROUGH. WAS ABLE TO KEEP TUESDAY AND WEDNESDAY DRY AS COOL
NORTHWEST FLOW SETS UP ACROSS THE SOUTHERN APPALACHIAN REGION. THE
MODELS INDICATE MORE SHORT WAVE ENERGY DIVES DEEP ACROSS THE
SOUTHEASTERN U.S. BY THURSDAY WITH MORE THAN SUFFICIENT MOISTURE
FOR THE PRODUCTION OF A COUPLE SHOWERS AND POSSIBLY A THUNDERSTORM.
HAD TO UNDERCUT GUIDANCE TEMPERATURES THROUGH MOST OF THE LONG TERM
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  88  67  91 /  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  86  66  89 /  10  10  10  10
OAK RIDGE, TN                       63  86  64  89 /  10  10  10  10
TRI CITIES AIRPORT, TN              58  85  59  88 /  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

JW/TH
Hazardous weather outlook, Jul 24, 2:48 AM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 AM EDT THU JUL 24 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
348 AM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Jul 24, 4:28 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT THU JUL 24 2014

TNZ017-018-044-046-047-242215-
WASHINGTON TN-JOHNSON TN-SULLIVAN TN-SOUTHEAST CARTER TN-
NORTHWEST CARTER TN-
528 PM EDT THU JUL 24 2014

...SPECIAL WEATHER STATEMENT...

AT 527 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF OAK GROVE...OR 7 MILES NORTHWEST OF ELIZABETHTON...
MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...ELIZABETHTON...HAMPTON...OAK
GROVE...SPURGEON...CENTRAL...PINE CREST...GRAY...WALNUT HILL...BLUFF
CITY...WATAUGA...HAMPTON CREEK COVE S.P....BLOUNTVILLE...SADIE...
MORRIL'S CAVE...ROAN MOUNTAIN...ROCKY MOUNT S.P. AND ELK MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3629 8192 3612 8203 3612 8205 3641 8250
      3659 8233 3634 8185
TIME...MOT...LOC 2127Z 306DEG 23KT 3644 8230

SR

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
July 24, 4:50 PM EST
Where
Blount County, Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.750, -83.970

Two trees were reported down near Old Glory Road and Highway 321.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526242.